Heavy Snow, Smyth
- When
- February 28, 8:00 AM EST to 8:00 PM EST
- Where
- Smyth forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
, then up the east coast during the 28th of February. This storm brought heavy snow amounts to most of southwestern Virginia from the piedmont to the mountains.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A very strong winter storm moved across the southeastern U.S., then up the east coast during the 28th of February. This storm brought heavy snow amounts to most of southwestern Virginia from the piedmont to the mountains. The snow was mixed at times with sleet across the piedmont. Snowfall totals ranged from 5 to 10 inches across most of the area. The highest amounts occurred along the Blue Ridge mountains, with 10 to 12 inches across western Franklin County, into southern portions of Roanoke County, including the city. The amounts were lighter in the piedmont with 3 to 6 inches on average.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 28, 6:40 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 AM EST MON FEB 28 2005
.AVIATION...
PERIODS OF SNOW WILL CONTINUE FOR THE NEXT FEW HOURS AT MOST TAF
SITES...BUT WILL TAPER OFF LATER THIS MORNING FROM THE SOUTH. EVEN
THOUGH SNOW WILL BECOME LIGHTER AND LESS WIDESPREAD THROUGHOUT THE
DAY...SOME HEAVIER BURSTS OF SNOW ARE LIKELY ARND THE AREA...ESP IN
THE NORTH. CIGS AND VSBYS SHUD SEE A GENERAL IMPROVEMENT THRU THE
DAY. AT DAN A MIX OF SN/IP/ZR WILL LIKELY CHG TO ALL SNOW BEFORE
ENDING.
TONIGHT CONDITIONS BECOME BREEZY BEHIND THE COASTAL LOW WITH CIGS
AND VSBYS GOING UP IN THE EAST.
&&
.PREVIOUS DISCUSSION...
(ISSUED 326 AM EST MON FEB 28 2005)
SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
SNOW FALLING ACROSS MOST OF THE FA EARLY THIS MORNING...WITH
SNOW...SLEET...RAIN AND FRZG RAIN MIX DOWN ACROSS THE SERN EDGES OF
THE FA. 06Z SOUNDING INDICATED WARM LAYER AT 850 BELOW FZG AT
RNK...BUT GETTING UP TO ABOUT +2 AT GSO. MODELS INDICATE THAT LAYER
MAY NOT COOL OFF THIS MORNING...WITH SFC TEMPS HOVERING ARND
FREEZING. SO HAVE CONTD THE MIX DOWN THERE THRU THE DAY. WARNING
CRITERIA SNOW AND SLEET WILL BE HARD TO REACH...HOWEVER 1/4 INCH OF
ICE IS NOT OUT OF THE QUESTION.
NOT THE IDEAL SET UP FOR HEAVY SNOW ACROSS THE REGION...SYSTEM IS
STRETCHED OUT FROM WEST TO EAST BUT WITH GOOD MOISTR INFLOW ON LONG
EASTERLY FETCH. JET DYNAMICS AND ISENT LIFT COMING TOGETHER NICELY
OVER THE REGION FOR SEVERAL HOURS.
MODELS IN GOOD AGREEMENT ON TIMING OF EVENT...BUT QPF CONSENSUS IS
HARD TO COME BY. TENDING TO GO WITH THE NAM/GFS COMBINATION BASED
ON AMOUNTS WEVE SEEN ALREADY ACROSS THE FA. THIS YIELDS ABOUT 3/4
OF AN INCH OF LIQUID WHICH TRANSLATES TO ABOUT 6-9 INCHES OF SNOW IN
MOST AREAS BY 06Z TNGT. LESSER AMOUNTS IN THE SOUTHEAST.
ONCE THIS SYSTEM PULLS NORTH...ADDITIONAL ENERGY ROTATING INTO THE
EASTERN TROF FROM THE PLAINS WILL CLOSE OFF AN UPR LOW OVER THE
MID-ATLANTIC RESULTING IN A PROLONGED COLD AIR ADVECTION/UPSLOPE
EVENT IN THE WEST. THIS WILL KEEP SIGNIFICANT UPSLOPE SNOWS GOING
ON WESTERN SLOPES THRU TUE NIGHT AND INTO MIDWEEK. WINTER STORM
WARNINGS FOR WESTERN COUNTIES GO THRU 5AM TUESDAY AND MAY BE
EXTENDED THRU TUESDAY BY THE DAY SHIFT.
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
UPPER FLOW CONTINUES OUT OF THE NORTHWEST THROUGH THE END OF THE
WEEK...WITH WEAK SHORTWAVES MOVING THOUGH THE FLOW. EXPECT SURFACE
TEMPS ACROSS THE WEST VIRGINIA MOUNTIANS TO BE COLD ENOUGH TO
SUPPORT SNOW. NORTHWEST WIND FLOW SHOULD HELP KEEP THE UPSLOPE SNOW
MACHINE GOING FROM WEDNESDAY THROUGH AT LEAST THURSDAY ACROSS WEST
VIRGINIA...AND POSSIBLY INTO SOME OF THE WESTERN BLUE RIDGE SLOPES
IN VIRGINIA.
AS FOR TEMPS...WITH SNOW COVER FROM TODAYS SYSTEM...UPPER FLOW
GENERALLY REMAINING OUT OF THE NORTHWEST...AND A FEW RE-ENFORCING
SHOTS OF COLDER AIR PROBABLY ON THE WAY...GFS LONG RANGE NUMBERS
WOULD APPEAR TO BE SLIGHTLY ON THE WARM SIDE WEDNESDAY AND
THURSDAY. ELECTED TO GO SLIGHTLY BELOW GUIDANCE NUMBERS FOR THOSE
DAYS...WITH A SLIGHT WARMUP STARTING ON FRIDAY.
AVIATION...
MESSY WEATHER ON TAP TODAY ACROSS THE ENTIRE TAF FORECAST AREA. IF
YOU LIKE WINTRY PRECIP...TODAY WOULD APPEAR TO BE YOUR DAY. SNOW IS
ALREADY FALLING AT KRNK...KBLF...KLWB...AND KLYH. MIXED PRECIP STILL
HOLDING ON AT KDAN EARLY THIS MORNING...BUT EXPECT A CHANGE OVER TO
ALL SNOW BY DAWN. IFR/LIFT VISIBILITIES WILL BE COMMON THROUGH AT
LEAST 17Z TODAY...THEN POSSIBLY IMPROVING TO LOW END MVFR LATE THIS
AFTERNOON. CEILINGS WILL ALSO REMAIN IN THE IFR CATEGORY...WITH
TEMPO PERIODS OF LIFR POSSIBLE. ALL IN ALL...NOT REALLY A GOOD TIME
PERIOD TO BY FLYING ACROSS THE BLACKSBURG COUNTY WARNING AREA TODAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING FOR VAZ010>014-016>020-022>024-032>035-
043>047-058-059 UNTIL 4 PM MONDAY.
...WINTER STORM WARNING FOR VAZ007-009-015 UNTIL 5 AM TUESDAY.
NC...WINTER STORM WARNING FOR NCZ001-002-018 UNTIL 5 AM TUESDAY.
...WINTER STORM WARNING FOR NCZ003>006-019-020 UNTIL 4 PM MONDAY.
WV...WINTER STORM WARNING FOR WVZ042-043-045 UNTIL 5 AM TUESDAY.
...WINTER STORM WARNING FOR WVZ044 UNTIL 4 PM MONDAY.
&&
JSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 513 AM EST MON FEB 28 2005 NCZ001-002-018-VAZ007-009-015-WVZ042-043-045-011009- ALLEGHANY NC-ASHE NC-GRAYSON VA-GREENBRIER WV-MERCER WV-SMYTH VA- SUMMERS WV-TAZEWELL VA-WATAUGA NC- 513 AM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT THROUGH 5AM TUESDAY. SNOW WILL ACCUMULATE TO BETWEEN 6 AND 9 INCHES IN MOST LOCATIONS THROUGH TONIGHT. HIGHER AMOUNTS ARE LIKELY ON WESTERN SLOPES AS WESTERLY WINDS INCREASE BEHIND THE STORM SYSTEM. .DAYS TWO THROUGH SEVEN... SNOWFALL WILL CONTINUE INTO MIDWEEK WITH SIGNIFICANT ACCUMULATIONS POSSIBLE ON WESTERN SLOPES. AS THE STORM MOVES NORTH INTO NEW ENGLAND...COLD NORTHWEST WINDS WILL PERSIST IN BRINGING SNOW SHOWERS TO THE AREA. WINDS WILL GUST TO BETWEEN 30 AND 40 MPH AT TIMES TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED THIS MORNING. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... WEATHER.GOV/BLACKSBURG (LOWER CASE) VAZ010>014-016>020-022>024-032>035-043-045>047-WVZ044-011011- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CRAIG VA-FLOYD VA- FRANKLIN VA-GILES VA-HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-WYTHE VA- 513 AM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT THROUGH 4PM TODAY. SNOW WILL ACCUMULATE TO BETWEEN 5 AND 9 INCHES IN MOST LOCATIONS THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER COLD AND BLUSTERY CONDITIONS WILL PREVAIL FOR MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED THIS MORNING. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... WEATHER.GOV/BLACKSBURG (LOWER CASE) NCZ003>006-019-020-VAZ044-058-059-011012- CASWELL NC-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC- STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 513 AM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A WINTER STORM WARNING IS IN EFFECT THROUGH 4PM TODAY. SNOW...MIXED AT TIMES WITH SLEET AND FREEZING RAIN WILL ACCUMULATE TO BETWEEN 3 AND 6 INCHES IN MOST LOCATIONS THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER COLD AND BLUSTERY CONDITIONS WILL PREVAIL FOR MUCH OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED THIS MORNING. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... WEATHER.GOV/BLACKSBURG (LOWER CASE)
The national radar mosaic for the moment the first event began.
26 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438104, 5438105, 5438106, 5438107, 5438110, 5438103, 5438108, 5438111, 5438112, 5437084, 5437087, 5437088, 5438109, 5437076, 5437077, 5437078, 5437079, 5437082, 5437083, 5437086, 5437089, 5438113, 5438114, 5437080, 5437081, 5437085.